North Carolina, 2020

Flash Flood in North Carolina, September 1, 2020

September 1, 2020 · NWS ILM · 1 event in 1 county or zone

A stationary front produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 1, 8:36 PM EST, 39 minutes earlier.

Area forecast discussion, Sep 1, 8:36 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
936 PM EDT Tue Sep 1 2020

.SYNOPSIS...
Hot and humid weather will develop tomorrow and could result in
heat advisories over portions of the area through Friday. A
cold front is expected to usher in more seasonable temps for the
weekend into early next week.

&&

.UPDATE...
Forecast updated to account for a persistent area of TSTMs just
SE of Lumberton, NC where up to 2-3 inches of rain may have
already fallen and a Flood Advisory is currently in effect. This
should slowly dissipate over the next couple hours, while the
remainder of the area is expected to stay dry tonight.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Essentially a persistence forecast for the near term
period. A few lingering mostly shallow showers will mingle around
the area followed by some decent fog development again (mostly
inland) late tonight into Tuesday morning. Some guidance has
wobbled toward more convection vs previous cycles for Wednesday
but anticipate it will be similar to today's rendition. As
expected with the ridge building a Heat Advisory will most
likely be needed for most areas Wednesday afternoon and will let
the evening and or overnight shift to address specific timing
with adjacent offices.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper-level high pressure will remain in control on Thursday. Most
of the area will stay dry, but will keep a slight chance of a shower
along the coastal zones due to the potential for an organized
afternoon sea breeze. Piedmont trough on Friday will shift the very
limited focus for a stray shower or thunderstorm inland. Developing
storms will be competing with dry air in the mid and upper levels,
but a few isolated storms can't be ruled out during the afternoon.
High temperatures on Thursday and Friday will be in the mid and
upper 90s. We are unlikely to break any records, but we will be
close. Heat indices will be well above 105 and this is likely to end
as the hottest 2-day stretch of the year (a humorous welcome to
meteorological fall). Overnight Friday, a cold front will move
through the area as high pressure builds into the Ohio Valley. This
could spark a few showers after sunset, but these will be few and
far between.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The front will push offshore on Saturday bringing slightly cooler
temperatures, but no significant changes to the antecedent air mass.
With the combination of this front offshore along with the breakdown
of the upper-level ridge, storms will reappear in the forecast
during the afternoon. The best chance will be in areas of SE NC, a
few storms could develop elsewhere, especially along the mesoscale
zones. On Sunday, high pressure to the north will continue pushing
southward and so will the thunderstorm chances with areas like
Georgetown and Kingstree seeing the best chance of an afternoon
storm. High pressure will begin to retreat early next week and
southerly flow of moisture will return. Thunderstorm chances will
increase once again as a result. With the front becoming stationary
over northern FL on Monday evening and Tuesday, convection to our
south may lead to mid and high level clouds that inhibit our ability
to generate afternoon instability. Temperatures will remain near the
climo mark through the extended forecast thanks to the breakdown of
the upper ridge.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Dry forecast for the remainder of the night with convection not
expected to impact the TAF sites. Fog/low stratus again likely
at KFLO/KLBT tonight, with lesser chances near the coast where
no fog mention was included in the 00Z TAFs. More
isolated/scattered convection on Wednesday.

Extended Outlook...Isolated afternoon convection is possible
most days this week. Early morning fog and/or low stratus is
also possible, especially inland.

&&

.MARINE...
Through Wednesday Night...All is very quiet on the high seas
this afternoon with even a lackluster sea breeze in place at
JMPN7 barley hovering into the double digits. This will remain
the case with winds in the single digits mostly from the south,
southeast. A bit more definition develops late Wednesday into
Thursday morning as the Piedmont Trough becoming more prominent
developing southwest winds in a 10-15 (mostly lower end) knot
range. Significant seas will be 2- 3 feet.

Thursday through Sunday... Typical southwesterly flow will continue
Thursday into Friday at 10-15 knots. Seas will grow to 3-4 feet on
Thursday with the tightening pressure gradient. Overnight Friday, a
cold front will move through the area as high pressure builds into
the Mid-Atlantic; waves will return to 2-3 feet after the frontal
passage. Winds become offshore early Saturday before transitioning
to mostly NE on Saturday afternoon around 10 knots through the
remainder of the weekend. High pressure will work its way offshore
early next week and SE winds will return to the area. Winds will
slowly become southerly into Tuesday as the Bermuda high regains
control, producing 2-3 foot seas with a 2 foot 9 second SE
swell.

&&

.CLIMATE...
With yesterday's low of 76 degrees, Wilmington has now broken
its all-time record for the most consecutive nights with lows 70
degrees or higher. Models continue to show little potential for
any cool weather this week. Wilmington's temperature records
began in 1874.

Rank   Consecutive 70+ Nights      Dates
 1              59            7/ 4 to 8/31/2020
 2              58            6/27 to 8/23/2016
 3              56            6/29 to 8/23/2012
 4              52            6/22 to 8/12/1944
 5              48            7/ 6 to 8/22/1986

Myrtle Beach, SC has also been quietly breaking its record
number for consecutive nights with lows in the 70s. Myrtle Beach
has 66 years of usable climate data, some dating back as early
as 1931.

Rank   Consecutive 70+ Nights      Dates
 1              71            6/22 to 8/31/2020
 2              64            6/21 to 8/23/2016
 3              61            6/22 to 8/21/1969
 4              56            6/29 to 8/23/2012

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...SHK
SHORT TERM...21
LONG TERM...21
AVIATION...MAS/43
MARINE...SHK/21
CLIMATE...
Hazardous weather outlook, Sep 1, 6:40 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
740 PM EDT Tue Sep 1 2020

AMZ250-252-254-256-022345-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
740 PM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-054>056-
058-059-022345-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
740 PM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index temperatures could exceed 105 degrees Wednesday,
Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-022345-
Coastal Pender-Coastal New Hanover-
740 PM EDT Tue Sep 1 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index temperatures could exceed 105 degrees Wednesday,
Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 87 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Robeson

When
September 1, 9:15 PM EST to 11:15 PM EST
Where
Robeson County, 2.15 mi NNE of Fairmont to 2.59 mi NNE of Fairmont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.530, -79.110

High water on the road at the 9800 block of S Chicken Rd. High water was also reported at Turkey Branch Rd and Hwy 41.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 922277.